Established 2005 Registered Charity No. 1110656

Scottish Charity Register No. SC043760

current issue

Jan-Feb : STREET FOOD READ ONLINE
London edition (PDF 2.5MB) DOWNLOAD ISSUE
Scottish edition (PDF 2.45MB) DOWNLOAD ISSUE

RECENT TWEETS

Heroin users warned over anthrax contamination

February 03 2010
Seven Scottish drug users have died from anthrax-contaminated heroin

Severe warnings have been issued across Scotland after seven drug users died from anthrax-contaminated heroin.

A total of 14 infections and seven deaths have been confirmed so far. The first case occurred in Glasgow in December, when an addict died in hospital after testing positive for the bacterial disease. Other infections have since been located in Tayside, Lanarkshire, Stirling and Fife.

Hospitals across the country have been placed on alert to look out for suspected cases as fears grow over the increasing number of victims, and health agencies and the police are co-operating to find the source of the contaminated batch of drugs.

Consultant epidemiologist Dr Colin Ramsay, of Health Protection Scotland, said: "The evidence is that the heroin is prepared in non-sterile circumstances and, therefore, it is conceivable it could be contaminated by a organisms which could occur naturally in the environment in which the heroin is prepared. We are not suggesting that there is any evidence that someone deliberately added it.

"Heroin comes from countries where anthrax is more likely in the animal population, so the chances of it being in the environment in these countries is higher.

"If any heroin users do notice signs of infection (for example, marked redness and swelling around an injection site, or other signs of serious infection such as a high fever), they should seek urgent medical advice."

Anthrax is commonly found in hoofed animals in countries such as Afghanistan and Turkey, where much of the UK's heroin is produced. There have been previous cases of tainted batches of heroin coming from these countries, where the drug is often prepared in unhygienic surroundings that may be polluted with animal waste. It has been suggested that one of the cutting agents used in preparing the drug could be responsible for the contamination. Public health consultant Dr Syed Ahmed said: "One possibility is that bonemeal from animals could be one of the sources, but this is speculation. We have no way of knowing how it might have become contaminated."

The increasing geographical spread of the infected cases means that heroin users across Scotland are being urged to be aware of the risks of injecting a contaminated dose.

Dr Ahmed advised the need to be alert for the key signs of infection: "I urge all injecting heroin users to be extremely alert and to seek urgent medical advice if they experience an infection. Symptoms include local infection at the injecting site. There can be a red pimple which swells and turns black. If it's not treated early, the infection can spread to the blood and then it may be too late." Anthrax can be cured with antibiotics if treatment is started early.

While drug users are being strongly encouraged to stop taking heroin immediately, Dr. Ahmed said the risk to other members of the public, as well as family members or friends of the infected cases, was "negligible". He said: "It is extremely rare for anthrax to be spread from person to person, and there is no significant risk of airborne transmission from one person to another."

Symptoms to look out for include
- Severe swelling or redness around a wound site, which may be painless
- Pain at a site where you have previously injected
- An open sore or wound
- More generalised and severe flu-like illness, with muscle aches, headache, tiredness and high fever. If you have used heroin and notice any of these symptoms, especially if the infection seems different to others you may have had in the past, you should see a doctor immediately, either your GP or at your local Accident & Emergency Department.

What to do to reduce the risk of getting infected
- There is no way to tell if your supply of heroin (or other drugs) is contaminated with anthrax.
- There is no safe method of consuming heroin (or other drugs) that may be contaminated with anthrax, as there is a serious risk from inhaling or smoking the anthrax, as well as from injecting it.
- Drug users currently in drug treatment are strongly urged to stop using heroin altogether.
- Heroin users not in drug treatment should stop using heroin if possible. You are encouraged to talk to a doctor or someone at a drug service about starting on a prescribed alternative drug (such as methadone or buprenorphine) and/or other treatment options.

BACK ISSUES